Perils of aspirin discontinuation

LAUSANNE, SWITZERLAND. It is estimated that more than 50 million Americans now take a daily aspirin for the prevention of cardiovascular disease. While there is evidence that this practice may help prevent heart attacks in high-risk populations, there is no evidence that it may help prevent a first stroke or TIA (transient ischemic attack) in low-risk patients such as lone afibbers. Nevertheless, the ritual of the daily aspirin is clearly very popular and it is therefore of concern that interrupting this ritual may result in an increased risk of stroke.

Researchers at the University Hospital in Lausanne report a 3-fold increased risk of ischemic stroke in a group of high-risk patients who discontinued their aspirin therapy prior to scheduled surgery, because they experienced bleeding complications or interactions with other drugs, or because they or their physician decided that they no longer needed the aspirin. The study included 309 patients with an average age of 72 years who had suffered a recent stroke or TIA, and a control group of 309 patients who had a history of stroke or TIA, but had not suffered an event in the last 6 months. Neither group was particularly healthy with about 70% having hypertension, and 36% and 18% (control group) respectively having coronary heart disease. Thirteen participants in the patient group and 4 in the control group had discontinued aspirin at least 4 weeks prior to their TIA or stroke (patient group) or 4 weeks prior to being interviewed (control group).

The researchers found (after correcting for possible confounding variables such as coronary heart disease) that those who discontinued aspirin were 3.4 times more likely to experience a TIA or ischemic stroke than were patients who remained on the aspirin. Seventy percent of the strokes occurred within 10 days after discontinuation (mean: 9 days). The researchers conclude that the discontinuation of aspirin therapy could increase the risk of ischemic stroke in patients with multiple cardiovascular risk factors, mainly in those with coronary heart disease.

Maulaz, AB, et al. Effect of discontinuing aspirin therapy on the risk of brain ischemic stroke. Archives of Neurology, Vol. 62, August 2005, pp. 1217-20
Llinas, RH. Could discontinuation of aspirin therapy be a trigger for stroke? Nature Clinical Practice Neurology, Vol. 2, June 2006, pp. 300-01

Editorís comment: The patient groups evaluated in this study had multiple cardiovascular risk factors including hypertension, coronary heart disease, and diabetes. Thus, it is not at all clear whether the increased stroke risk accompanying aspirin withdrawal applies to afibbers with no underlying heart disease or other stroke risk factors. My guess would be that it probably does not. Nevertheless, if an afibber wishes to wean off the daily aspirin it may be prudent to replace it, at least for a couple of months, with one or more natural antiplatelet aggregation agents such as vitamin C, vitamin E, vitamin B6, niacin, fish oil, ginkgo biloba, or garlic.